Wisconsin, 2009Damaging Wind in Wisconsin, August 20, 2009
August 20, 2009 · NWS GRB · 1 event in 1 county or zone
Thunderstorms developed in the afternoon under an upper level low pressure system that moved across northern Wisconsin. Some of the storms produced wind gusts over 35 mph and pea size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the afternoon under an upper level low pressure system that moved across northern Wisconsin. Some of the storms produced wind gusts over 35 mph and pea size hail. A storm in southern Portage County downed several trees and a flag pole in Almond.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 2:02 PM CST, 39 minutes earlier.
Area forecast discussion, Aug 20, 2:02 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT THU AUG 20 2009
.SYNOPSIS...LARGE SCALE PATTERN ACRS THE CONUS WL BE SLOWLY
PROGRESSIVE FOR AT LEAST THE FIRST PART OF THE FCST PERIOD.
PATTERN WAS HIGHLY AMPLIFIED...BUT WL LOSE AMPLITUDE AS DEEP UPR
TROF SLOWLY PULLS OFF TO THE EAST. BY THE MIDDLE OF NEXT WK...MAIN
BAND OF WESTERLIES EXPECTED TO RECEDE NWD INTO CANADA WHILE UPR
RIDGE RE-ESTABLISHES ITSELF FM THE PLAINS TO THE PRAIRIE
PROVINCES OF CANADA. THAT WL LEAVE WNWLY UPR FLOW ACRS THE AREA
FCST AREA.
EXPECT BLO NORMAL TEMPS AND SCT PCPN AS UPR TROF WORKS ACRS THE
RGN EARLY IN THE PERIOD. THEN A PERIOD OF DRY WX WITH MODERATING
TEMPS EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WK. TEMPS
SHOULD REACH ABV NORMAL LEVELS BY NEXT WK.
&&
.SHORT TERM...TNGT/FRI. ENOUGH SUNSHINE ACRS C/E-C WI TO ALLOW
SFC-BASED INSTABILITY TO DEVELOP THIS AFTN. SCT TSRA HAVE
DEVELOPED...AND STEEP LOW-LEVEL LAPSE RATES WL BE FAVORABLE FOR
GUSTY WINDS. DON/T EXPECT WIDESPREAD SVR WX...BUT MAY NEED TO
ISSUE A COUPLE WARNINGS ON THE STRONGEST STORMS.
REMNANTS OF COMMA HEAD WL PIVOT BACK INTO THE N LATER THIS
EVENING...SO WILL GO WITH CATEGORICAL POPS THERE. WL TAPER BACK
TO SCT OVER THE SE PART OF THE AREA. USED BLEND OF GUID MIN TEMPS.
EXPECT PLENTY OF CLDS AGAIN TOMORROW. LOWER DWPTS WL LIMIT
INSTABILITY...SO LEFT THUNDER OUT OF THE FCST FOR NOW. CONSENSUS
OF GUID WAS TO LOWER MAX TEMPS FOR TOMORROW. BUT LOOKING AT
CURRENT TEMPS IN THE MID 60S TO ARND 70 IN NW MN AND THE
DAKOTAS...DIDN/T WANT TO OVER DO IT. MOVED TOWARD CONSENSUS OF THE
GUID...BUT STILL HEDGED A LITTLE TOWARD PREV FCST.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY.
UPPER LOW CONTINUES TO PULL AWAY FROM THE AREA FRIDAY NIGHT. THE
SHOWERS WILL END FRIDAY EVENING...THEN CLOUDS WILL BE ON THE
DECREASE FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE
REGION FOR SATURDAY. LATEST MODEL RUNS INDICATED MORE LOW LEVEL
MOISTURE AROUND 850MB. WILL ADD MORE CLOUDS FOR THE MORNING AND
EARLY AFTERNOON HOURS. CLOUDS SHOULD RAPIDLY DIMINISH LATE SATURDAY
AFTERNOON. DUE TO MORE CLOUD COVER...WILL LOWER MAXIMUM TEMPERATURES
A FEW DEGREES ON SATURDAY. HIGH PRESSURE WILL DOMINATE THE REGION
SATURDAY NIGHT...BRINGING CLEAR AND COOL CONDITIONS TO THE REGION.
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER SUNDAY AND
INTO MONDAY. NEXT SYSTEM WILL AFFECT THE REGION LATER MONDAY
NIGHT ACROSS THE NORTH AND OVER THE ENTIRE REGION ON TUESDAY.
CONFIDENCE IS A LITTLE HIGH AND HAVE INCREASED RAIN CHANCES ON
TUESDAY. MAXIMUM TEMPERATURES ON TUESDAY COULD BE WARMER THAN
ADVERTISED IF PRECIPITATION HOLDS OFF AND THERE IS LESS CLOUDS.
COLD FRONT IS EXPECTED TO BE ACROSS THE AREA ON TUESDAY...MAKING
HIGH TEMPERATURES DIFFICULT AND DEPENDENT ON THE ABOVE MENTIONED
PARAMETERS.
THE COLD FRONT GRADUALLY SHIFTS SOUTHWARD TUESDAY NIGHT. WILL CONTINUE
THE SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA. MODELS DIVERGE ON THE SOLUTION AS THE
GFS IS QUICKER WITH THE FRONT. PLENTY OF TIME TO MAKE NECESSARY
ADJUSTMENTS AS NEEDED DEPENDING ON MODEL TRENDS.
WEST COAST RIDGE BUILDS AGAIN LATER NEXT WEEK. SURFACE HIGH
WILL DOMINATE THE REGION NEXT THURSDAY.
&&
.AVIATION...EXPECT IFR CONDITIONS TO SPREAD SEWD ACRS THE AREA
DURING THE NGT AS UPR SYSTEM STARTS TO EDGE EWD.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SKOWRONSKI/ECKBERG
Hazardous weather outlook, Aug 20, 1:42 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
242 PM CDT THU AUG 20 2009
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
242 PM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE
AFTERNOON...ESPECIALLY OVER CENTRAL AND EAST-CENTRAL WISCONSIN.
THE STRONGEST STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE
BRIEF TORRENTIAL RAINS...AND WIND GUSTS AROUND 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY THIS AFTERNOON
OR TONIGHT.
LMZ521-522-541>543-211100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
242 PM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE MIDDLE TO LATE
AFTERNOON...ESPECIALLY SOUTH OF STURGEON BAY. THE STRONGEST
STORMS COULD APPROACH SEVERE CRITERIA...AND PRODUCE BRIEF
TORRENTIAL RAINS...AND WIND GUSTS TO AROUND 45 KNOTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE AGAIN NEXT TUESDAY AND WEDNESDAY.
JS
In the hours before
Special weather statement, Aug 20, 12:59 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
159 PM CDT THU AUG 20 2009
WIZ045-201945-
WAUSHARA-
159 PM CDT THU AUG 20 2009
...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUSHARA COUNTY...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR REDGRANITE...OR 7 MILES SOUTHEAST OF
WAUTOMA...MOVING NORTHEAST AT 25 MPH.
TORRENTIAL RAINS...WIND GUSTS TO 45 MPH...AND SMALL ARE HAIL
ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
AURORAVILLE BY 200 PM
POY SIPPI BY 205 PM
BORTH BY 210 PM
THE TOWNS OF SPRING LAKE...LOHRVILLE...AURORAVILLE...PINE RIVER...POY
SIPPI...BORTH AND TUSTIN ARE ALSO IN THE PATH OF THIS STORM.
ECKBERG
Special weather statement, Aug 20, 1:18 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
218 PM CDT THU AUG 20 2009
WIZ048-202000-
WINNEBAGO-
218 PM CDT THU AUG 20 2009
...STRONG THUNDERSTORMS EXPECTED IN NORTHWESTERN WINNEBAGO COUNTY...
AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE POYGAN...OR 9 MILES NORTH OF BERLIN...
MOVING NORTHEAST AT 35 MPH.
BRIEF HEAVY RAIN...GUSTY WINDS TO 50 MPH AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM.
THE STORM WILL BE NEAR WINNECONNE BY 225 PM...WINCHESTER AND LARSEN
BY 235 PM..
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN WINNEBAGO
COUNTY...INCLUDING THE TOWNS OF LAKE POYGAN...ZITTAU AND ALLENVILLE.
ECKBERG
Special weather statement, Aug 20, 1:28 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
228 PM CDT THU AUG 20 2009
WIZ031-037>039-074-202015-
BROWN-OUTAGAMIE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-
228 PM CDT THU AUG 20 2009
...STRONG THUNDERSTORMS EXPECTED IN EASTERN WAUPACA...NORTHWESTERN
BROWN...OUTAGAMIE...SHAWANO AND SOUTHERN OCONTO COUNTIES...
AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
CLINTONVILLE TO NEW LONDON TO 10 MILES SOUTHEAST OF NEW
LONDON...MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
CLINTONVILLE BY 235 PM CDT.
BLACK CREEK BY 250 PM CDT.
BLACK CREEK BY 255 PM CDT.
PULASKI BY 315 PM CDT.
THE TOWNS OF MEDINA...SUGAR BUSH...DALE...SYMCO...READFIELD...
HORTONVILLE...BEAR CREEK...STEPHENSVILLE...SHIOCTON AND GREENVILLE
ARE ALSO IN THE PATH OF THESE STORMS.
EB
Special weather statement, Aug 20, 2:08 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
308 PM CDT THU AUG 20 2009
WIZ039-202045-
BROWN-
308 PM CDT THU AUG 20 2009
...STRONG THUNDERSTORMS WITH GUSTY WINDS EXPECTED IN BROWN COUNTY...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
SOUTH OF PULASKI TO 11 MILES SOUTHWEST OF GREEN BAY TO 6 MILES
SOUTHEAST OF KAUKAUNA...MOVING EAST AT 30 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
GREEN BAY BY 330 PM CDT.
DENMARK BY 340 PM CDT.
THE TOWNS OF WRIGHTSTOWN...HOLLAND...ASKEATON...GREENLEAF...KUNESH...
ASHWAUBENON...ANSTON...DE PERE...MORRISON AND SHIRLEY ARE ALSO IN THE
PATH OF THESE STORMS.
BERSCH
Thunderstorm Wind, Portage
- When
- August 20, 2:41 PM CST
- Where
- Portage County, 0.8 mi SSW of Almond
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.259, -89.403
A thunderstorm produced wind gusts estimated to near 70 mph near Almond. The storm downed several trees, including a large section of a willow. The tree fell onto a 28' diameter swimming pool, severely damaging the pool. A flag pole was also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 20 to 21, 2009$1.3 million · 1 in hail · 15 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2009$153,000 · 52 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in Michigan, August 20, 2009$175,000 · 57 kt wind · 4 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184643.